1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Very Frustrated - Insulin Stopped Working

Discussion in 'Diabetes Discussions' started by SpeakN, Aug 15, 2017.

  1. SpeakN

    SpeakN Type 1 · Member

    Messages:
    10
    Likes Received:
    5
    Trophy Points:
    23
    I've viewed this forum for a long time but only just joined. I'm very frustrated and hope someone can help with advice.

    As a bit of background, I've been a type 1 diabetic for 33 years (since I was 8). Luckily, I've always had good control and generally found it quite easy. I'm also fortunate that I've had no complications to date. My bloods have always been good. The last test was 41 and I haven't been above 47 for as long as I can remember. I'm 5'11 and just under 15 stone, so I am a bit over weight although my weight hasn't changed up or down for the last 10 years. I live quite a healthy lifestyle and exercise 3 to 4 times per week including gym, 5-aside football and spin classes. I use Lantus long acting and Humolog quick acting.

    I also use a Libre full-time so can see bloods at all times of the day.

    Until very recently, good control has been quite easy. I've never eaten much sweet stuff but I do enjoy eating most other things and will normally choose whatever I fancy if we're out for a meal or just eat what the family are eating at home. I also have a drink 3 or 4 nights per week (mostly a glass of white wine but sometimes a lager if I'm out). This isn't binge drinking maybe 15 to 20 units per week. I've always been able to adjust my bolus dose accordingly for my food and drink and it always seems to have worked.

    However, things have changed and my results are terrible and I can't explain why. I went on holiday to America with my family 6 weeks ago and as always ate pretty much what I wanted and adjusted my dose accordingly. For the first week of the holiday my results were normal/good. At the start of the second week, everything changed. My results went through the roof despite my food, drink and insulin not changing. I was running as high as 15 to 18 and even having correction doses was not bringing the results down. I reduced the amount of food and tried eating healthily but still the highs continued.

    At first I thought it might be the heat or my insulin not working due to not being kept cool enough so I decided to relax and not worry about it until I got home. When at home I changed all my insulin for new in case the heat had damaged it. I also went back to my old routine and same levels of insulin. However, running high and high spikes continued.

    I then decided to go very healthy and cut out most carbs. This helps for part of the time but the moment I have even a small amount of food containing carbs, I immediately spike high (up to 15) and then its really difficult to get it back down. I just seems to stick well above 10.

    I then decided to go back to eating normally but increasing my dose for the amount of food. Again this has not helped.

    At the moment I'm eating healthily but can't eat any sort of carbs without spiking high and then struggling to get it down. For example, today I limited my breakfast to two boiled eggs and a coffee and was 5.9 by lunch. For lunch I decided to have a wholemeal bread sandwich with ham. I had my normal bolus dose about 15 minutes before I ate. Within an hour of eating the sandwich my blood has increased to 15.5 and is still rising. This has been happening consistently now for about 5 weeks. If I had eaten this meal in the past with the same level of insulin I would only have gone to 8 or 9 maximum.

    I'm not doing anything different than I used to. It seems like I've lost the ability to eat anything containing carbs and my insulin has just stopped working how it used to. As I said I can pinpoint it starting to the second week of my holiday. Its so frustrating because my bloods and control for the last 33 years have always been good and I've never experienced anything like it.

    I really hope someone can offer an explanation for what is happening or some advice on how to improve things.

    Sorry for the long post and any help is really appreciated.
     
  2. azure

    azure Type 1 · Expert

    Messages:
    9,806
    Likes Received:
    7,422
    Trophy Points:
    178
    Welcome @SpeakN :)

    When you say you changed your insulins, do you mean you got new ones out of your fridge, or collected a new batch from the pharmacy? I ask because a few people have reported unexplained highs that resolved when they collected a new prescription.

    Did you put on any weight in the US or do anything that could cause insulin resistance?

    Have you done a basal test in case that's contributing?
     
  3. SpeakN

    SpeakN Type 1 · Member

    Messages:
    10
    Likes Received:
    5
    Trophy Points:
    23

    Thanks for the quick reply. I collected a new batch of both Lantus and Humolog from the pharmacy when I returned from holiday.

    My weight didn't change while I was on holiday. Although I am a bit over weight at just under 15 stone, my weight has remained very consistent for over 10 years.

    I haven't done a basal test and must admit that I don't actually know how to do one. However, I haven't changed anything in relation to my long acting dose. I can't think of anything that has changed in relation to doses, weight or eating habits that could be causing this which is why I'm so frustrated.
     
  4. noblehead

    noblehead Type 1 · Guru
    Retired Moderator

    Messages:
    23,635
    Likes Received:
    19,638
    Trophy Points:
    278
    Really odd, at a push you could ask to change insulin's (both basal & bolus types) to see if that helps matters, it may not but worth a try.

    Take a look at the following:

    https://mysugr.com/basal-rate-testing/
     
    • Like Like x 1
  5. azure

    azure Type 1 · Expert

    Messages:
    9,806
    Likes Received:
    7,422
    Trophy Points:
    178
    Noblehead has given a link for basal testing above.

    My only other thought is that it's just one of those annoying and random things Type 1 likes to do sometimes. I've had to up my insulin recently. Stress, weather, randomness? I don't know, but I do know that many of us find we have blips like this.

    All you can do is take what you need to stay in range, tests lots, and be prepared for things to change again.

    Apart from that, you could check your injection sites in case it's an absorption issue, and maybe look at your daily routine and see if you can add in some more exercise in case it's a little bit of insulin resistance.

    Good luck - I know how frustrating it is!
     
  6. steve_p6

    steve_p6 Type 1 · Well-Known Member

    Messages:
    414
    Likes Received:
    289
    Trophy Points:
    123
    Sound like your basal needs have changed. Two weeks ago I started having very similar issues to those you described. Took me a week and had to increase basal from 18 to 48 but all stable now ans bolus is working properly again now its not compensating a lack of basal.
     
  7. donnellysdogs

    donnellysdogs Type 1 · Master

    Messages:
    13,209
    Likes Received:
    12,463
    Trophy Points:
    298
    Also- how old are your pens?

    I know when I went back to MDI after a pump for 5 years my pens were old and I didnt even realise tgat there had been a recall in that 5 year period...

    Same as recently after getting new pens, cartridge holders for some novopens (not for lantus??) have had recalls.

    Personally, I would also be asking GP for new pens as well.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook